Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Pittsburgh, PA

June 30, 2001Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 30, 2001, 5:24 PM EDT for Butler County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2001, 5:24 PM EDT (21:24 UTC)
Expired
Jun 30, 2001, 6:15 PM EDT
In force
51 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Butler County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 302124
SVRPBZ
PAC019-302215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SLIPPERY ROCK...MOVING
  EAST AT 25 MPH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:50 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 30, 2:50 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SAT JUN 30 2001

TSTMS CONT TO FIRE ALONG SW-NE ALIGNED BOUNDARY OVR NRN HALF OF
CWA.  WITH WBZ/FRZG LVL SO HIGH DONT FEEL LARGE HAIL WL BE
PROBLEM...BUT WITH ELEVATED CORES CRASHING DOWN COULD SEE SOME GUSTY
WINDS.  BIGGEST CONCERN FOR RMDR OF TDY WITH THESE STORMS THOUGH WL
BE HVY RAIN...ESP WITH TRAINING OF CELLS.  WITH 1HR FFG FOR MOST
LOCATIONS RUNNING ARND 2.0 INCHES THOUGH...FEEL ANY FLOODING
PROBLEMS WILL BE ISOLATED.

WL LEAVE LOW-POP MENTION IN FOR TONIGHT...BUT MAIN EVENT APPEARS TO
BE SETTING UP FOR TOMORROW.  UPPER-LVL JET/GOOD DIVERGENCE...MID-LVL
WINDS > 50KTS...AND PLENTY OF LO-LVL MOISTURE SHD SET AREA UP FOR
SOME STRONG STORMS WITH ASSTD FROPA.  FRONT SHD APCH NWRN CWA BY
ARND NOON LOCAL...EXITING SERN CWA DURG EVE HOURS.  WL TRY TO ALIGN
ZONES TO REFLECT THIS TIMING.

AS SFC HIGH SETTLES INTO AREA FROM NW SUNDAY NIGHT...LOOKS LIKE
COOLER/DRIER CONDS FOR MONDAY.  FOR TEMPS THRU MON...WENT CLOSE TO
NGM NUMBERS THRU TOMORROW...THEN BUMPED UP A FEW DEGREES FOR SUN
NIGHT AND MON.

FOR EXTNDD...AS MUCH AS I WANTED TO TRY AND KEEP THE FOURTH
DRY...THE MODELS JUST WONT COOPERATE.  MON AND TUES LOOK GOOD BUT
00Z MRF/12Z AVN BOTH BRING NEXT FRONT INTO AREA DURG THE DAY ON
WED.  SO...WL GO AHEAD AND ADD CHC SHRA/TSRA FOR WED AND CONT INTO
THURSDAY.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:15 PM EDTSevere Thunderstorm WarningPBZButler60 min
Jun 30, 5:04 PM EDTSevere Thunderstorm WarningPBZLawrence41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.